Alert archive / California / Tornado Warnings in 2019
Tornado Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Jan 20, 2019, 3:29 PM PST for Calaveras County, Stanislaus County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2019, 3:29 PM PST (23:29 UTC)
- Expired
- Jan 20, 2019, 4:15 PM PST
- In force
- 46 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Calaveras County, CA, Stanislaus County, CA
The radar
The Sacramento radar (KDAX), 106 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421
WFUS56 KSTO 202329
TORSTO
CAC009-099-210015-
/O.NEW.KSTO.TO.W.0004.190120T2329Z-190121T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
329 PM PST SUN JAN 20 2019
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
North central Stanislaus County in central California...
Southwestern Calaveras County in northern California...
* Until 415 PM PST.
* At 328 PM PST, a severe thunderstorm capable of producing a tornado
was located over Eugene, or near Oakdale, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter.Damage to roofs, windows, and vehicles will
occur. Tree damage is likely.
* This dangerous storm will be near...
Telegraph City around 350 PM PST.
Hodson around 400 PM PST.
Copper Cove Village around 405 PM PST.
Copperopolis around 410 PM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors or in a vehicle,
move to the closest substantial shelter and protect yourself from
flying debris.
&&
LAT...LON 3782 12076 3790 12090 3811 12073 3802 12052
3784 12065
TIME...MOT...LOC 2328Z 250DEG 17KT 3786 12083
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
cs2 follow-up statements
368
WWUS56 KSTO 202341
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
341 PM PST SUN JAN 20 2019
CAC009-099-210015-
/O.CON.KSTO.TO.W.0004.000000T0000Z-190121T0015Z/
Stanislaus CA-Calaveras CA-
341 PM PST SUN JAN 20 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM PST FOR NORTH
CENTRAL STANISLAUS AND SOUTHWESTERN CALAVERAS COUNTIES...
At 339 PM PST, a severe thunderstorm capable of producing a tornado
was located over Telegraph City, or 13 miles northeast of Oakdale,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Damage to roofs, windows, and vehicles will occur.
Tree damage is likely.
This dangerous storm will be near...
Hodson around 345 PM PST.
Copper Cove Village and Copperopolis around 350 PM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3783 12071 3797 12085 3811 12073 3802 12052
3784 12065
TIME...MOT...LOC 2339Z 238DEG 26KT 3793 12071
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
cs751
WWUS56 KSTO 210009
SVSSTO
Severe Weather Statement
National Weather Service Sacramento CA
409 PM PST SUN JAN 20 2019
CAC009-099-210018-
/O.EXP.KSTO.TO.W.0004.000000T0000Z-190121T0015Z/
Stanislaus CA-Calaveras CA-
409 PM PST SUN JAN 20 2019
...THE TORNADO WARNING FOR NORTH CENTRAL STANISLAUS AND SOUTHWESTERN
CALAVERAS COUNTIES WILL EXPIRE AT 415 PM PST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3783 12071 3797 12085 3811 12073 3802 12052
3784 12065
TIME...MOT...LOC 0008Z 250DEG 17KT 3798 12055
$$
csWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 20, 2:42 PM PST, 47 minutes earlier.
Area forecast discussion, Jan 20, 2:42 PM PST, 47 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 242 PM PST Sun Jan 20 2019 .SYNOPSIS... Valley showers, isolated thunderstorms and heavy mountain snow through tonight with Pacific frontal system. Hazardous mountain travel conditions likely into early Monday morning. Dry conditions Monday night through the end of the week. && .DISCUSSION... Storm track has shifted south over NorCal allowing strong cold front and upper low to move through northern California, bringing heavy mountain snow. Snow levels are falling rapidly and will drop down to 4500 feet tonight. The rapid drop in snow levels late this afternoon and evening will cause extremely hazardous travel over the Sierra. A very heavy period of snow with rates from 2-3 inches per hour is likely from about 4-8 pm. Snow amounts of 1 to 2 feet are possible above 6000 feet with 6 to 12 inches in the 5000-6000 foot region overnight. Clearing behind cold front has lead to rapid destabilization with CAPE vales over 500 j/kg over the northern and central Sac valley, especially the area between Red Bluff and Marysville. Expect a few strong thunderstorms with isolated small hail heavy rainfall. Due to this threat near the Camp fire burn scar have issued a flash flood watch specific to the burn area through 9 pm tonight. Thunderstorms will transition south to the srn Sac/nrn San Joaquin and adjacent foothills this evening. Upper low will track into the Great Basin region Monday with precipitation ending during day, although a few showers will linger over the mountains. Upper high will build in Tuesday with dry and warmer weather. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) An amplified ridge across the eastern Pacific will keep conditions benign through late next week. Early morning fog will be possible most mornings. Clear skies will contribute to warmer than normal high temperatures each day, with lows generally around climatological values. Highs in the valley each day will be in the 60s, with the upper 40s and low 50s seen at higher elevations. The ridge looks to stay across the western CONUS through the weekend. && .AVIATION... Widespread IFR/MVFR conditions will remain possible across northern California through the evening and overnight hours as a system moves across the area. Southerly winds may gust as high as 30 knots at TAF sites. Low MVFR ceilings may linger through the morning tomorrow. && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM PST this evening for Central Sacramento Valley-Northeast Foothills/Sacramento Valley-Western Plumas County/Lassen Park. Winter Storm Warning until 4 AM PST Monday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Jan 20, 1:28 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019
CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...
At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.
Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.
Locations impacted include...
Anderson and Millville.
LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216
csSpecial weather statement, Jan 20, 1:56 PM PST, 1 hour 33 minutes before
Special Weather Statement National Weather Service Sacramento CA 156 PM PST SUN JAN 20 2019 CAZ017-067-202300- Southern Sacramento Valley-Motherlode- 156 PM PST SUN JAN 20 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL AMADOR COUNTIES... At 156 PM PST, radar indicated strong thunderstorms were located along a line extending from Loomis to near Gold River to Sloughhouse. Movement was northeast at 30 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe, Cool and Newcastle. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121 TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122 cs
Special weather statement, Jan 20, 3:17 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
317 PM PST SUN JAN 20 2019
CAZ015-066-068-210015-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Western Plumas County/Lassen Park-
317 PM PST SUN JAN 20 2019
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TEHAMA
AND SOUTH CENTRAL SHASTA COUNTIES...
At 313 PM PST, a cluster of strong thunderstorms was located near
Gerber-Las Flores, or 7 miles east of Red Bluff, moving east
northeast at 20 mph.
Winds in excess of 40 mph and half inch hail, and very heavy rain
are possible with this cluster of storms as it moves towards Paynes
Creek and areas west of Lyonsville.
Other locations impacted include...Manton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Be alert for roadway flooding.
LAT...LON 4004 12221 4012 12229 4043 12202 4045 12180
4010 12167
TIME...MOT...LOC 2313Z 227DEG 19KT 4015 12210
jhmThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 7:20 AM PST | Flash Flood Watch | STO | 14 hr | |
| Jan 20, 1:28 PM PST | Special Weather Statement | STO | Shasta | 47 min |
| Jan 20, 1:41 PM PST | Flash Flood Warning | STO | Butte | 4 hr |
| Jan 20, 1:55 PM PST | Areal Flood Advisory | STO | Shasta, Tehama | 3 hr |
| Jan 20, 1:56 PM PST | Special Weather Statement | STO | El Dorado | 64 min |
| Jan 20, 2:28 PM PST | Tornado Warning | STO | San Joaquin | 40 min |
| Jan 20, 3:05 PM PST | Tornado Warning | STO | Calaveras | 40 min |
| Jan 20, 3:17 PM PST | Special Weather Statement | STO | Tehama | 58 min |
Nearby
Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.